Ask Larry: PPIs, & a baby

Ask Larry:

Your Question: What would you suggest for a fifteen month old boy who is tapering off of PPI medication? Also he has yellow to green stool which varies from clay consistency to liquid with solid. I am his grandmother.

Larry’s Response: First, it is good to get off the drugs – for everyone, especially an infant. PPIs work by interfering with the production of stomach acid. While it might seem logical to reduce acid when you have “acid indigestion” or “acid reflux”, it is probably the wrong approach. The problem isn’t excess acid, but acid in the wrong place. Reducing stomach acid impairs normal digestion, which interferes with absorption of important nutrients and minerals.

Infants sometimes (often?) have immature GI tracts that can allow stomach content to move upward and cause irritation and pain in the esophagus. The key is to keep the irritation to a minimum. Keeping the child at an angle – head higher than feet – can help keep stuff down, which also allows time for healing and maturing of the esophagus.

Sitting in a highchair or other device that squishes the stomach can also cause pain after eating. The angle of the body should be greater than 90 degrees for at least 30 minutes after feeding.

Overfeeding can cause problems too. Not every baby – just like us older folks – knows when to stop. Too much at one time taxes the stomach. Increasing the number of feedings while reducing the amount fed is helpful – particularly when the baby doesn’t end up on his/her back right after the feeding.

Green stool often indicates that food has passed through the intestines faster than normal (called decreased bowel transit time), before it could be changed from green to brown. This can be caused by inefficient digestion and food exiting the stomach too quickly. It isn’t a major issue unless it continues for several days – which suggests a digestion problem that causes the GI tract to act too quickly.

From my experience – and not knowing anything more about this particular baby – PPIs could well be a reason for digestion issues.

Be aware of the side effects and discuss them with the child’s doctor.

The post Ask Larry: PPIs, & a baby appeared first on The Compounder.

Written by Newport Beach Compounding Center Staff

As one of the most experienced compounding pharmacies in Newport Beach, We provide a valuable service working together with physicians and patients to create medications tailored to specific requirements. We are specialists in the art and science of pharmacy compounding. Our Team of experts can meet all of your unique pharmaceutical needs.

No Comments Yet.

Leave a Reply

You must be logged in to post a comment.